LEICESTER, Vt. — A Vermont State Police trooper who collapsed after apparently being exposed to an opioid-like drug during a traffic stop was revived by fellow troopers who administered the overdose-reversal drug Narcan, state police said Saturday.
Detectives are launching a full investigation into the incident and testing is underway to determine what substance made acting Sgt. Brett Flansburg ill.
Let our news meet your inbox. The news and stories that matters, delivered weekday mornings.
"Now there is a new threat that we're seeing up close: the risk of exposure to powerful drugs that can kill in even tiny amounts," Col. Matthew Birmingham, the head of the state police, said Saturday. "This is so troubling and disconcerting, and it places members of law enforcement at unnecessary risk of possibly losing their lives."
Similar incidents have been reported in other parts of the country in which police officers overdose after accidentally coming into contact with opioid-based drugs.
Flansburg stopped a vehicle late Friday night for a traffic violation in Leicester, about 40 miles south of Burlington. Flansburg later observed a passenger swallow a small bag he later said contained cocaine.
In searching the car, Flansburg located and collected as evidence a small quantity of heroin in a baggie, an empty plastic baggie and a syringe. The passenger, who was checked out by doctors, but needed no medical care, was taken into custody by other troopers and later charged with heroin possession.
While transporting evidence, Flansburg began to feel ill and he collapsed in the parking lot of the barracks. Troopers administered two doses of Narcan. He received a third dose on the way to the hospital.
Flansburg responded to the Narcan and was released from the hospital after receiving additional treatment.